Michigan, 2003Hail and Damaging Winds in Michigan, August 1, 2003
August 1, 2003 · NWS DTX · 24 events in 10 counties and zones
A large upper low over the area caused numerous slow moving thunderstorms to develop during the afternoon of August 1st. The severe thunderstorms produced hail and wind damage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper low over the area caused numerous slow moving thunderstorms to develop during the afternoon of August 1st. The severe thunderstorms produced hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 10:36 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 1, 10:36 AM EST, 1 hour 54 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1136 AM EDT FRI AUG 1 2003
A VERTICALLY STACKED UPPER LEVEL LOW PRESSURE SYSTEM REMAINS
CENTERED NEAR THE ARROWHEAD OF MINNESOTA. THIS MORNINGS RAOBS
INDICATED AN 850MB THETA-E AXIS ACROSS EASTERN WISCONSIN/WESTERN
LOWER MICHIGAN...WHICH LED TO SOME CONVECTION EARLIER THIS MORNING.
THE VISIBLE SATELLITE LOOP AND DTX RADAR SHOWS A WELL DEFINED
OUTFLOW BOUNDARY FROM NORTHERN HURON COUNTY TO JUST SOUTH OF GRAND
RAPIDS. THIS OUTFLOW BOUNDARY IS REMNANTS OF THIS MORNINGS
CONVECTION. SURFACE DEWPOINTS WELL IN THE SIXTIES SOUTH OF THIS
BOUNDARY ALONG WITH PLENTY OF SUNSHINE HAS LED TO QUITE A BIT OF
INSTABILITY OVER SE LOWER MICHIGAN. LAPS SOUNDINGS ALREADY SHOW CAPE
APPROACHING 2K J/KG SOUTHEAST OF THE BOUNDARY...WITH THE CAPPING
INVERSION NEARLY GONE. MODIFIED 12Z KDTX SOUNDING FOR MID 80S/UPPER
60S SHOWED 3200 J/KG CAPE. ALTHOUGH FORECAST AFTERNOON SOUNDINGS
SHOW ONLY WEAK SHEAR...STRONG INSTABILITY WILL LEND ITSELF TO THE
POTENTIAL FOR PULSE-TYPE SEVERE STORMS THIS AFTERNOON. GIVEN THE
CONVERGENCE ALONG THE OUTFLOW...SPC HAS PLACED MOST OF SE MICHIGAN
IN A SEVERE THUNDERSTORM WATCH UNTIL 4 PM.
AS FOR THE ZONES AND GRIDDS...ONLY UPDATES FOR THIS AFTERNOON WILL
BE TO EXTEND THE LIKELY POPS FARTHER SE GIVEN THE APPROACHING
OUTFLOW BOUNDARY. I WILL ALSO LOWER TEMPS A COUPLE OF DEGREES ACROSS
THE TRI CITIES GIVEN THIS MORNING CONVECTION.
CONSIDINE
...3 AM FORECAST DISCUSSION...
00Z RAOBS/WATER VAPOR LOOP SHOW UPPER LOW NEAR THE MINNESOTA
ARROWHEAD...WITH A SHORTWAVE SWINGING AROUND IT ACROSS WISCONSIN.
SURFACE ANALYSIS SHOWS BROAD LOW OVER THE WESTERN GREAT
LAKES...WHICH WITH A VARIETY OF FRONTS...TROUGHS...AND OUTFLOWS
LEADS TO A COMPLICATED SURFACE PATTERN OVER THE REGION. REGIONAL
RADARS SHOW THUNDERSTORMS ONGOING FROM IOWA/ILLINOIS THROUGH
WISCONSIN AND NORTHERN MICHIGAN...BUT WITH SOUTHEAST MICHIGAN
RELATIVELY CLEAR. IR SATELLITE SHOW MID/HIGH CLOUDS FROM WESTERN
CONVECTION BEGINNING TO SPREAD ACROSS THE STATE.
MAIN FORECAST FOCUS IS WITH PRECIP POTENTIAL THROUGH THE ENTIRE
FORECAST PERIOD...AS SYSTEM OVER THE WESTERN GREAT LAKES TAKES QUITE
A WHILE TO SLIDE THROUGH THE REGION DUE TO A PERSISTENT REX BLOCK.
CURRENT THUNDERSTORMS ACROSS WISCONSIN/LAKE MICHIGAN ARE OCCURRING
ALONG AN AXIS OF 850MB/700MB THETA-E ADVECTION...NEAR LEADING EDGE
OF 500MB COLD POOL WITH 700-500MB LAPSE RATES NEAR 6.5C/KM. ALSO
DECENT 850-500MB QVECTOR CONVERGENCE AHEAD OF THE SHORTWAVE. OVERALL
THESE PARAMETERS DO NOT MAINTAIN THEIR STRENGTH AS WE TRANSLATE
FARTHER EAST DURING THE DAY...WITH COOL POOL HOLD BACK NEAR THE
UPPER LOW AND THETA-E GRADIENT NOT AS TIGHT. MOISTURE CONVERGENCE
CONTINUES...AS WELL AS DESTABILIZATION WITH DAYTIME HEATING WITH
CAPES BREAKING 2KJ/KG AND SURFACE LIS DROPPING BELOW -6C. STILL FIND
IT HARD TO ARGUE AGAINST NUMEROUS POPS THIS AFTERNOON/EVENING. GIVEN
DRY AIR AND GENERAL SUBSIDENCE FROM LEFT ENTRANCE OF 300MB JET OVER
THE LOWER LAKES...CIRRUS UPSTREAM HAS HAD A DIFFICULT TIME MAKING IT
INTO THE CWA. WILL KEEP THIS IN MIND AS THE JET CONTINUES TO MOVE
EAST THIS MORNING...AND STILL KEEP ONLY SCATTERED POPS ACROSS THE
SOUTHEASTERN CWA FOR THIS AFTERNOON /BUT STILL LIKELY FOR TONIGHT/.
DESPITE WEAK WARM ADVECTION COMPARED TO YESTERDAY...ADDITIONAL
CLOUD COVER SHOULD KEEP HIGH TEMPERATURES NEAR TO A COUPLE DEGREES
COOLER THAN THOSE OBSERVED YESTERDAY.
BESIDES PRECIP COVERAGE/CHANCES...SEVERE POTENTIAL IS ALSO A CONCERN
FOR THIS AFTERNOON/EVENING. WE LOOK TO HAVE DECENT INSTABILITY AND A
CHOICE OF BOUNDARIES FOR INITIATION...BUT 00Z MODEL RUN HAS BACKED
OFF ON THE WIND FIELDS. HODOGRAPH/LOW-LEVEL SHEAR IS NOT AS
IMPRESSIVE AS PREVIOUS RUNS. 850MB JET ONLY APPROACHES 20KTS...AND
STRONGEST 500MB JET DIVES SOUTH OF THE REGION WITH BARELY 20KTS OVER
LOWER MICHIGAN. UPPER DIVERGENCE INCREASES THOUGH UNDER LEFT-EXIT OF
APPROACHING 300MB JET. PRECIPITABLE WATERS INCREASE WITH CONTINUED
MOISTURE ADVECTION /APPROACHING 1.5/ LATE THIS AFTERNOON/MORE
TOWARD EVENING. FREEZING LEVELS ARE ALSO RUNNING AROUND 12KFT.
OVERALL IMPRESSION WOULD BE A MARGINAL PULSE-TYPE EVENT WITH THREATS
OF BOTH WIND OR HAIL.
AS MENTIONED ABOVE...WILL CARRY LATE AFTERNOON LIKELY POPS THOUGH
THE EVENING. WITH UNCERTAINTY AS TO EXACT TIMING AND CHANCES FOR
REDEVELOPMENT...WILL HOLD ONTO LIKELY THROUGH THE TONIGHT PERIOD.
MAIN TIMEFRAME STILL LOOKS TO BE DURING THE EVENING. LITTLE CHANGE
TO THE TEMPERATURE FORECAST...WITH LOWS IN THE 60S AGAIN
TONIGHT...SIMILAR TO TONIGHT BUT A DEGREE OR TWO WARMER WITH
ADDITIONAL MOISTURE FROM PRECIPITATION.
UPPER LOW DROPS INTO WISCONSIN SATURDAY/SATURDAY NIGHT...WITH
SURFACE LOW WOBBLING ACROSS LOWER MICHIGAN. ETA/GFS CONTINUE TO BE
SIMILAR WITH THE OVERALL UPPER PATTERN...BUT WITH MASS DIFFERENCES
THAT HAVE A NOTICEABLE IMPACT ON THE FORECAST. THERE LOOKS TO BE
CONVECTIVE FEEDBACK IN SOME FASHION WITH BOTH THE ETA/GFS AT VARIOUS
POINTS IN THE CYCLE. ETA INDICATES THE BEST CHANCE OF PRECIP TO BE
SATURDAY NIGHT WITH THE SYSTEM WRAPPING UP OVER LOWER MICHIGAN. GFS
SHOWS REPEAT PERFORMANCES OF NOCTURNAL MCSS ALONG DEVELOPING 850MB
JETS TAKINGS SWIPES THROUGH THE REGION...ACROSS LAKE MICHIGAN
CURRENTLY...ACROSS LOWER MICHIGAN TONIGHT...AND ACROSS WESTERN LAKE
ERIE/LAKE ST CLAIR SATURDAY NIGHT. AS FAR AS CURRENT
CONVECTION...THE GFS LOOKS TO HAVE THE BETTER HANDLE AS FAR AS QPF
PLACEMENT ACROSS WISCONSIN/LAKE MICHIGAN. WITH THE UNCERTAINTY
SURROUNDING THE VARIOUS SCENARIOS THAT COULD PLAY OUT...FEEL IT IS
BEST TO HOLD ON THE SCATTERED POPS CURRENTLY IN THE
FORECAST...UNDERCUTTING THE LIKELY/NEARLY CATEGORICAL POPS INDICATED
BY THE ETA/GFS MOS GUIDANCE.
.DTX...NONE.
BRAVENDER
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 10:19 AM EST, 2 hours 11 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1119 AM EDT FRI AUG 1 2003
...SEVERE THUNDERSTORM WATCH NUMBER 823 IN EFFECT UNTIL 4 PM FOR
MOST OF SOUTHEAST MICHIGAN...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTHEAST LOWER
MICHIGAN EXCEPT BAY AND MIDLAND COUNTIES UNTIL 4 PM. FOR THIS
AFTERNOON...NUMEROUS THUNDERSTORMS ARE EXPECTED NORTHWEST OF AN ANN
ARBOR TO PORT HURON LINE...WITH SCATTERED THUNDERSTORMS EXPECTED TO
THE SOUTHEAST. THUNDERSTORMS NOW OVER SOUTHWEST LOWER MICHIGAN WILL
GRADUALLY SPREAD EAST...REACHING FLINT...OWOSSO AND THE TRI
CITIES BY 1 PM...AND MOVING INTO THE DETROIT AREA AND THUMB SHORTLY
AFTER 2 PM. SOME OF THESE STORMS WILL BE SEVERE...WITH WIND GUSTS TO
60 MPH AND HAIL TO 2 INCHES IN DIAMETER. STORMS WILL MOVE NORTHEAST
AT 25 MPH.
FOR TONIGHT...NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
SOUTHEAST MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...SOME OF THEM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH AND PEA SIZED HAIL. THEY WILL ALSO MOVE NORTHEAST AT 25 MPH.
THESE STORMS ARE ASSOCIATED WITH AN UNSTABLE AIRMASS OVER THE REGION
AHEAD OF A SLOW MOVING LOW PRESSURE SYSTEM OVER NORTHERN WISCONSIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR SATURDAY
THROUGH WEDNESDAY.
A SLOW MOVING LOW PRESSURE SYSTEM LINGERING OVER THE GREAT LAKES
WILL BE RESPONSIBLE FOR THE PERSISTENT THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION HAS ALREADY OCCURRED.
&&
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
CONSIDINE
Event by event
15 thunderstorm wind, 6 hail, 3 lightning. Local standard time, as filed.
Thunderstorm Wind, Shiawassee
- When
- August 1, 12:30 PM EST
- Where
- Shiawassee County, Laingsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.900, -84.350
A trained weather spotter estimated a thunderstorm wind gust of 60 mph.
Thunderstorm Wind, Genesee
- When
- August 1, 1:01 PM EST
- Where
- Genesee County, Mt Morris
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.117, -83.683
A trained weather spotter estimated a 60 mph thunderstorm wind gust.
Hail, Genesee
- When
- August 1, 2:00 PM EST
- Where
- Genesee County, Burton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.983, -83.633
Hail, Livingston
- When
- August 1, 2:06 PM EST
- Where
- Livingston County, Howell
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.600, -83.933
Thunderstorm Wind, Washtenaw
- When
- August 1, 2:24 PM EST
- Where
- Washtenaw County, Chelsea
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -84.017
Spotters reported a 4 inch diameter tree blown down.
Thunderstorm Wind, Washtenaw
- When
- August 1, 2:40 PM EST
- Where
- Washtenaw County, Ann Arbor
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -83.733
A trained weather spotter reported a 1 foot diameter tree down.
Thunderstorm Wind, Washtenaw
- When
- August 1, 2:45 PM EST
- Where
- Washtenaw County, Ypsilanti
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.233, -83.617
Spotters reported a 8 inch diameter tree blown down.
Thunderstorm Wind, Oakland
- When
- August 1, 2:47 PM EST
- Where
- Oakland County, 1 mi S of Commerce
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.567, -83.483
Spotters reported large tree limbs blown down.
Thunderstorm Wind, Oakland
- When
- August 1, 3:00 PM EST
- Where
- Oakland County, 2 mi NE of Waterford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.717, -83.367
An NWS employee reported multiple 6 inch tree limbs down.
Hail, Lapeer
- When
- August 1, 3:05 PM EST
- Where
- Lapeer County, Lapeer
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.050, -83.317
Thunderstorm Wind, Wayne
- When
- August 1, 3:10 PM EST
- Where
- Wayne County, Plymouth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.367, -83.467
A trained weather spotter reported small trees blown down.
Thunderstorm Wind, Oakland
- When
- August 1, 3:15 PM EST
- Where
- Oakland County, Rochester Hills
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.683, -83.133
A trained weather spotter reported trees blown down.
Thunderstorm Wind, Macomb
- When
- August 1, 3:29 PM EST
- Where
- Macomb County, Warren
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.517, -83.000
A trained weather spotter reported 5 inch tree limbs down.
Lightning, Oakland
- When
- August 1, 3:30 PM EST
- Where
- Oakland County, Troy
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
An 11 year old boy was struck by lightning on Garry Road. CPR was performed on the boy, who later recovered.
Thunderstorm Wind, Macomb
- When
- August 1, 3:31 PM EST
- Where
- Macomb County, Roseville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.500, -82.900
A trained weather spotter reported a 65 mph thunderstorm wind gust.
Hail, Macomb
- When
- August 1, 3:43 PM EST
- Where
- Macomb County, 2 mi W of Richmond
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.817, -82.783
Hail, St. Clair
- When
- August 1, 3:48 PM EST
- Where
- St. Clair County, 3 mi S of Ruby
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.983, -82.600
Thunderstorm Wind, St. Clair
- When
- August 1, 4:08 PM EST
- Where
- St. Clair County, Anchorville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.683, -82.683
Spotters reported several trees blown down.
Thunderstorm Wind, Lenawee
- When
- August 1, 4:40 PM EST
- Where
- Lenawee County, 3 mi W of Rome Center
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.950, -84.250
Local law enforcement reported power lines down.
Thunderstorm Wind, Lenawee
- When
- August 1, 4:43 PM EST
- Where
- Lenawee County, Hudson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.850, -84.350
Spotters reported several large tree limbs down.
Lightning, Macomb
- When
- August 1, 4:45 PM EST
- Where
- Macomb County, Roseville
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 42.673, -82.910 (the zone’s center; the record gives no point)
A woman was struck by lightning while loading groceries into her car. The woman was treated and released from the hospital.
Hail, Lenawee
- When
- August 1, 4:58 PM EST
- Where
- Lenawee County, Adrian
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.900, -84.033
Lightning, Lenawee
- When
- August 1, 5:00 PM EST
- Where
- Lenawee County, Adrian
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 41.895, -84.066 (the zone’s center; the record gives no point)
A woman was struck by lightning and killed standing in her backyard.
Thunderstorm Wind, Lenawee
- When
- August 1, 5:08 PM EST
- Where
- Lenawee County, Adrian
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.900, -84.033
Spotters reported several trees and power lines blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, August 1 to 31, 2003$645 million · 51 events
- Hail and Damaging Winds in Oklahoma, August 1, 20031 death · 1 injured · $390,000 · 1 in hail · 37 events
- Drought in Iowa, August 1 to 31, 2003$312 million · 21 events
- Hail and Damaging Winds in Michigan, August 1, 2003$505,000 · 1.75 in hail · 17 events
- Damaging Winds in Arkansas, August 1, 2003$275,000 · 70 kt wind · 4 events
- Hail and Lightning Strike in Illinois, August 1, 2003$203,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Illinois, August 1, 20031.75 in hail · 65 events
- Hail in Iowa, August 1, 2003$175,000 · 1.75 in hail · 1 event
- Tornado and Hail in Indiana, August 1, 20032 injured · $3,000 · F1 · 20 events
- Hail and Damaging Winds in Wisconsin, August 1, 2003$100,000 · 1.75 in hail · 11 events
- Hail in Illinois, August 1, 2003$138,000 · 1.75 in hail · 3 events
- Flash Flood in California, August 1, 2003$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368523, 5368530, 5368531, 5368524, 5368525, 5368532, 5368533, 5368526, 5368534, 5368528, 5368527, 5368535, 5368536, 5368612, 5368607, 5368608, 5368529, 5368537, 5368606, 5368609, 5368613, 5368610, 5368614, 5368611.